A tinea incognito case report

Dursun Turkmen
2018 Journal of Turgut Ozal Medical Center  
The term "Tinea incognito" (TI) is used for dermatophytosis which alters typical superficial mycosis clinic and causes a difficulty in diagnosis as a result of topical or systemic corticosteroid use (1,2). Tinea incognito cases mostly develop due to iatrogenic reasons. Generally, physicians who prescribe drugs with cortisol are general practitioners or family practitioners (1). It can sometimes develop as a result of steroids patients obtain without consulting a physician and sometimes after
more » ... sometimes after steroid use with a misdiagnosis although the patient refers to dermatology. This paper presents a Tinea incognito case which started on the face and spread to one side of the neck and shoulder. 47-year-old female patient referred to our dermatology outpatient clinic with a complaint of pruritus and rashes on the face and neck. Detailed anamnesis showed that she had the complaints for about a year, she had referred to dermatology twice previously and she was given topical corticosteroid and antihistaminic treatment with a diagnosis of eczema, her complaints alleviated but did not go away completely. The case did not have a history of animal contact or similar disease in the family. Dermatologic examination showed that there were macular lesions in the shape of patches on the face and right side of the neck which were not clearly defined, mildly erythematous, squamous in parts and at the level of skin; while there was a wide plaque lesion on the right shoulder region which had a clear edge activation and which was more squamous (Figure 1 ). Branched septate hyphas were found in the direct examination conducted with 20% potassium hydroxide (KOH) on the squamas taken from the lesions. The case was clinically diagnosed with Tinea incognito and 250 mg/day terbinafine and topical antimycotic was started. In the next control, it was found that the lesion was completely healed clinically and the pruritus had disappeared. Preparates with cortisone used as systemic or topical suppress immune response and inflammatory reactions and decrease the resistance to infections (3). With the cellular immunity being suppressed, the clinical symptoms resulting from dermatophytosis in the affected individual decrease at first and complaints such as pruritus and burning sensations disappear. However, the underlying fungal infection spreads gradually and subjective complaints exacerbate after the drug is discontinued. Thus, the patient has to use the same drug recurrently and this turns into a vicious circle (4). Figure 1 a,b. Macular lesions in the shape of patches on the face and right side of the neck which were not clearly defined, mildly erythematous, squamous in parts and at the level of skin; c. Wide plaque lesion on the right shoulder region which had a clear edge activation and more squamous Common superficial fungal lesions are oval or round, sharply-circumscribed, squamous lesions the edges of which are swollen on the skin, the central parts are partially or completely improved and they are in the shape of annular plaques which show edge activation (5). Depending on the affected area, it can be similar to a great number of diseases such as seborrheic dermatitis (SD), rosacea, psoriasis, eczema, impetigo, neurodermatitis, contact dermatitis, discoid lupus erythematous (DLE), perioral dermatitis, atopic dermatitis, pityriasis rosea (PR) and sarcoidosis (6,7). In TI, classic clinical appearance alters as a result of unsuitable topical steroid use; non-squamous diffuse
doi:10.5455/jtomc.2018.01.017 fatcat:staaodgrrncfda3fgk6bywz4ym